Indiana, 2019

Hail in Indiana, June 26, 2019

June 26, 2019 · NWS IWX · 2 events in 2 counties and zones

Yet another MCV moved into the region from IA/IL and into a moderately unstable atmosphere. A few thunderstorms produced hail during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Yet another MCV moved into the region from IA/IL and into a moderately unstable atmosphere. A few thunderstorms produced hail during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 26, 2:00 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
400 PM EDT Wed Jun 26 2019

.SYNOPSIS...
Issued at 400 PM EDT Wed Jun 26 2019

A chance of showers and thunderstorms continues into this evening,
primarily along and south of Route 24 in Indiana. Another chance
for thunderstorms arrives Thursday evening into Thursday night.
A low chance for showers and storms will remain present into the
weekend, but certainly not a washout. Conditions will become more
humid this weekend with afternoon heat indices into the lower to
middle 90s.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 355 PM EDT Wed Jun 26 2019

Distinct isodrosothermal boundary laid out just south of Route 24
corridor, in wake of yesterday's convection over northern CWA.
SBCAPE here ramp to 2000 to 2500 J/kg in far southern/southwest CWA
coincident with peak heating. Uptick in cumulus towers within pool
of higher dewpoints pooled along north of I-74 corridor from KIND-
KBMI. Suspect some further enhancement possible this evening as
northern extent of recent explosive developing north/south
convection from central IL into more extreme 5000 J/kg CAPE pool
over southeast Missouri. A mesoscale vorticy tracking through
eastern Iowa to arrive too late in the game with marked
stabilization of boundary layer/increased SBCIN to lead to marked
weakening trend to updraft strengths. Have limited pops to primarily
southwest quarter CWA later this evening. Meager effective layer
shear within weak flow regimes should lend short duration
updraft/downdraft cycle. Lessened risk of severe storms, though a
few pulse storms could briefly have gusty winds/small hail, but
overall risk quite low and conditional.

EML edges eastward on Thursday and again expect upstream afternoon
convection to develop across Northern Plains/Upper Mississippi
Valley on Thursday in advance of well timed shortwave through
southern periphery flow in low amplitude northern stream ridge.
Storms Thursday evening/night then track southeast through Upper
Great Lakes on periphery of ridge.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 357 PM EDT Wed Jun 26 2019

Few changes to the model blend with ever present low chances for
convection. This trend should slowly transition to a well capped,
higher heat environment late in the weekend/early next week as
deep layer ridge settles across Central Plains through the
southwest Great Lakes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 130 PM EDT Wed Jun 26 2019

Primarily VFR conditions expected to persist through the period
with evening convection the primary concern. Latest guidance...
supported by satellite imagery...is much slower with next
convective shortwave and this calls into question the potential
for thunder at KFWA. Shortwave ridging/capping inversion expected
to remain in place until almost 00Z and even then...best moisture
and instability is SW of the terminals. Decaying shower is
possible at KFWA in the late evening but confidence in both timing
and convective strength is too low to continue VCTS mention. Some
nonzero chance at KSBN as well but confidence is even lower
there. Otherwise light winds and ceilings well above 3 kft will
prevail.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Skipper
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 26, 2:10 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
410 PM EDT Wed Jun 26 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
410 PM EDT Wed Jun 26 2019 /310 PM CDT Wed Jun 26 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

An isolated storm is possible south of US30 in Indiana this evening.
No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be periodic chances for thunderstorms through Tuesday.
Widespread severe weather is not expected at this time, but locally
strong winds and small hail along with flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-271000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
410 PM EDT Wed Jun 26 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be periodic chances for thunderstorms from through next
Tuesday. The storms are not expected to become severe but could
produce gusty winds that may endanger small craft.

In the hours before

Special weather statement, Jun 26, 4:12 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
612 PM EDT Wed Jun 26 2019

INZ020-262245-
White-
612 PM EDT Wed Jun 26 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WHITE COUNTY...

At 611 PM EDT, a strong thunderstorm was located near Brookston, or
11 miles southwest of Monticello, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Brookston, Reynolds, Chalmers, Badger Grove, Golden Hill, Smithson
and Cedar Point.

This includes Interstate 65 between mile markers 185 and 193.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4084 8690 4071 8675 4071 8676 4070 8676
      4069 8675 4068 8676 4068 8674 4067 8674
      4066 8676 4066 8678 4061 8677 4056 8692
      4056 8696 4065 8707
TIME...MOT...LOC 2211Z 228DEG 11KT 4064 8694

HAIL...0.50IN
WIND...40MPH

Brown
Special weather statement, Jun 26, 4:44 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT Wed Jun 26 2019

INZ020-262315-
White-
644 PM EDT Wed Jun 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WHITE COUNTY...

At 644 PM EDT, a strong thunderstorm was located near Wolcott, or
near McCoysburg, moving northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Monon, Wolcott, Lee and Norway.

This includes Interstate 65 between mile markers 197 and 198.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8690
      4078 8678 4071 8710
TIME...MOT...LOC 2244Z 244DEG 13KT 4083 8704

HAIL...0.50IN
WIND...50MPH

Brown
Special weather statement, Jun 26, 5:01 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
701 PM EDT Wed Jun 26 2019

INZ013-020-262330-
White-Pulaski-
701 PM EDT Wed Jun 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WHITE AND
SOUTHWESTERN PULASKI COUNTIES...

At 701 PM EDT/601 PM CDT/, a strong thunderstorm was located over
Hanging Grove, moving east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Francesville and Lee.

&&

LAT...LON 4091 8693 4106 8693 4108 8687 4090 8675
      4088 8698 4089 8699 4091 8699
TIME...MOT...LOC 2301Z 250DEG 13KT 4095 8697

HAIL...0.50IN
WIND...50MPH

Brown

The radar

The Northern Indiana radar (KIWX), 109 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pulaski

When
June 26, 5:17 PM CST to 5:18 PM CST
Where
Pulaski County, 1.25 mi WSW of Francesville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.970, -86.890

Hail, La Porte

When
June 26, 9:23 PM CST to 9:24 PM CST
Where
La Porte County, 0.69 mi N of La Porte Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.590, -86.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841288, 841289.